Feeling bad after injection - Pernicious Anaemi...

Pernicious Anaemia Society
22,426 members15,832 posts

Feeling bad after injection

Myshk
Myshk

I have been feeling very bad since my first injection on Monday. The first two days I was very weak and my vision got worse but today something more scary happened. I was driving to collect kids from school and suddenly I experienced a very scary dizzy spell and a weird sensation of something shifting in my head. I got really shaky I barely made it back home. I have been feeling very bad since then my vision is bad like it was when my symptoms appeared first back in July. I was doing so much better before the injection and it literally knocked me out. I feel pressure in my head and I’m very lightheaded. I’m so confused what’s going on. I have been using oral spray and was slowly getting better and the injections which I got privately were supposed to speed up my recovery but at the moment I’m scared to continue with the treatment. Is this possible my body is healing and I’m experiencing worsening of the symptoms because of this or is it some sort of side effect or an adverse reaction to the injection? I have no one to ask for advice. My GP is not helping and he does not think my symptoms are b12 related. I’m so down and worried at the moment. Should I continue my weekly injections?

14 Replies
oldestnewest
clivealive
clivealiveForum Support

Hi Myshk do you know the source and type of the B12 injection you had on Monday?

Is it likely that it was different from the ones you had before which didn't affect you badly?

It is possible to have an adverse reaction to certain types of injection as did I with hydroxocobamalin when it was introduced in the mid 1980s

I'm not a medically trained person so cannot really answer your questions.

Myshk
Myshk
in reply to clivealive

It was hydroxocobalamin that’s all I know. I got it done in a private clinic.

clivealive
clivealiveForum Support
in reply to Myshk

Hydroxocobalamin Side Effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; chest tightness, difficulty breathing; swelling of your face, lips, tongue, or throat.

You may develop an acne-like skin rash within 1 to 4 weeks after you are treated with hydroxocobalamin. This rash should go away without treatment. Call your doctor if you have a rash that lasts longer than 4 weeks.

Call your doctor at once if you have a serious side effect such as:

bright red blood in your stools;

chest pain, fast or uneven heart rate;

severe shortness of breath, wheezing, gasping for breath, cough with foamy mucus;

swelling in your feet or ankles;

a light-headed feeling, like you might pass out; or

dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure).

Common side effects may include:

nausea;

headache;

acne, skin rash or redness;

red coloring of your urine (may last 2 to 5 weeks); or

pain, swelling, or irritation of your skin where the injection was given.

It could be that you are allergic to one or other of the "excipients" (or ingredients) of the hydroxocobalamin injections you are having.

List of excipients

Sodium dihydrogen orthophosphate

Sodium chloride

Sodium Hydroxide (for pH adjustment)

Hydrochloric Acid (for pH adjustment)

Water for Injections

Hydroxocobalamin Description

Hydroxocobalamin injection is a sterile solution of Hydroxocobalamin for intramuscular administration.

Each mL contains: Hydroxocobalamin Acetate equivalent to 1000 mcg Hydroxocobalamin,

Sodium Acetate Anhydrous 0.2 mg,

Glacial Acetic Acid 0.442 mg,

Sodium Chloride 8.2 mg, with

Methylparaben 1.5 mg and

Propylparaben 0.2 mg as preservatives, in

Water for Injection q.s.

Additional Glacial Acetic Acid and/or Sodium Acetate may have been used to adjust pH. pH range is 3.5 to 5.0.

Hydroxocobalamin appears as dark red orthorhombic needles or as an amorphous or crystalline red powder. It is very hygroscopic in the anhydrous form, and moderately soluble in water. It has a molecular weight of 1346.37. The vitamin B12 coenzymes are very unstable in light. Hydroxocobalamin shares the cobalamin molecular structure with cyanocobalamin.

The chemical name is α-(5,6-dimethylbenzimidazoly) hydroxocobamide.

Taken from makers data sheet - I hope this helps.

Do you know what your Folate level is?

Myshk
Myshk
in reply to clivealive

My folate was 7 a month ago

Myshk
Myshk
in reply to clivealive

I was on oral methylcobalamin prior to injection

Myshk
Myshk
in reply to clivealive

It feels not feel like I’m having an allergic reaction. It feels like worsening of my symptoms which I have been experiencing for months. I was getting a bit better with the spray but the injection made me feel bad again. So many people here say it also happened to them :(

Nackapan
Nackapan
in reply to Myshk

Yes it happened to me. I however was told it could get worse before better on here. 2 weeks of daily hell. The thoughts are the nerves are healing and waking up. I had dizziness. Headaches , a rash , tremors heart racing. And so on. Exhaustion now persists. I wonder if the reaction would be different with another form. I finished the loading doses a month ago. But I do remember waiting on the injections feeling awful too . It's supposed to stay in your system longer than other forms.

Myshk
Myshk
in reply to Nackapan

I phoned the clinic today and I was told that it’s unusual to feel this way and that I should be feeling much better and not worse.

Nackapan
Nackapan
in reply to Myshk

I was told the same

If you’re able to absorb B12 orally I would stop the injections and continue orally.

Also your Folate seems very low which doesn’t help, your Gp should have given you 5mg Folic Acid 1 daily.

Wishing you well.

Myshk
Myshk
in reply to Ryaan

This is my plan for now. I don’t think my absorption is great as a coeliac but I don’t want to spend Christmas in bed too I’ll to do anything so I won’t have any more injections this year.

Hi Myshk,

It could be that your potassium level has dropped, which can happen after b12 injections. Coconut water and bananas contain fairly good levels to replenish your stores.

I remember when I first started injections, I had a couple of days when I felt woozy but so much better after drinking coconut water. I still drink a small amount daily one year on.

I did think about it that it may have been due this. My muscles got really weak. I also wonder why I got such a bad reaction. Many people take b12 shots just to boost their energy without being deficient and they simply feel better after the injection. So if my symptoms were not due to b12 why would I feel so bad? The logical conclusion to me is that it was the healing process that began. I may be wrong obviously but many people with b12 d describe similar issues with feeling much worse after a loading dose. It’s so hard to say cause my symptoms are very weird.

My husband has a vitamin b12 deficiency, probably as the result of taking PPIs and metformin for 12 years. He had heart surgery and a stroke earlier this year but was recovering well. Since being told he needed b12 injections he seems to have gone backwards and since having the loading doses about three weeks ago he is very 'up and down' and has almost lost heart and given up trying to get his health back. Hopefully it's a temporary blip!

You may also like...